Dec 15, 2005
I have been on Stocrin 600mg, Retrovir 500mg, Videx 400mg per day for the last 5 years. My last test showed a VL of 65, was undetected before, and a 30% drop in CD4, to mid 400s (have been under immense work and personal stress for the last 6 months). In the last few months I have been experiencing short term memory loss and light-headedness / lack of concentration. All other tests show normal.
1) Could this be due to the Stocrin / Sustiva? 2) Is the change in VL an indication that the Stocrin is no longer effective and should be changed? 3) What do you recommend as alternative therapy to the Stocrin? I would like to remain on the other two medications. 4) What do you recommend as the next steps?
Thanks for an extremely informative forum and for being the sanity check sounding board!
| Response from Dr. Young
Thanks for your post and comments. It's always great to hear from our readers from outside of the US.
1 & 2) I wouldn't stress much about your viral load of 65-- there are a wide variety of clinically insignificant factors that can cause a very low, and transient increase in viral loads. If you were my patient, I probably wouldn't do anything other than to continue to monitor your labs (and of course discuss the results with you to see if there's been problems with adherence or your health). The decline in your CD4 might also reflect the similar issues- though I'd look at your CD4 percentages to see if you've had a similar 30% decline.
Most often, minor activations to the immune system (like colds, sinusitis or Herpes) can cause fluctuations to lab tests-- often a real bother to persons, like you who follow your labs closely, but usually without any real prognostic value.
3) It does sound like you might have efavirenz-related side effects. I'd review your entire clinical situation with your doctor, since it's possible that your symptoms are related to something else too (like depression, chronic insomnia, etc). If in the end, you and your doctor decide that the symptoms are a intolerable side effect of your efavirenz (Stocrin, Sustiva), then a switch could be in order. With your higher CD4 cell count, the other NNRTI, nevirapine might not be the best choice, given a higher risk of liver toxicity (but certainly a possibility).
4) In my patients with high CD4 counts needing to switch off of efavirenz, I suggest using one of the newer once-daily ritoanvir boosted PIs, such as fosamprenavir (Lexiva, Telzir) or atazanvir (Reyataz). You should have a discussion with your doctor about your options as they pertain to your specific situation.
So, there you go. I hope that this is a helpful initial review for you. Happy Holidays. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chills After Mutual Masturbation Worried I Have HIV
- Penis Discharge After Mutual Masturbation Worried I Have HIV
- Rash After Unprotected Vaginal Sex Worried I Have HIV
- Rectal Bleeding After Fingering Worried I Have HIV
- White Bumps On Penis After Inverted Condom Worried I Have HIV
- White Spots After Getting Head Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.